Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 2, 2019, 2:39 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 2:39 PM MDT (20:39 UTC)
- Expired
- Jul 2, 2019, 5:17 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:05 PM MDT | FLASH FLOOD | 6 N Cuchara, CO | DELAYED REPORT: FLASH FLOODING AND DEBRIS-MUD FLOWS, FROM INDIAN CREEK, ACROSS PORTIONS OF CR 421 IN AND JUST NORTH OF SULPHUR SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WGUS55 KPUB 022039
FFWPUB
COC023-055-022330-
/O.NEW.KPUB.FF.W.0014.190702T2039Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
239 PM MDT Tue Jul 2 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
South central Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 530 PM MDT.
* At 237 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Eastern Spring Burn Scar south of Highway 160 in Costilla county,
Indian Creek on the southeastern Spring Burn Scar and Spring Burn
Scar south of Highway 160 in Huerfano county.
This includes the following streams and drainages...West Indian
Creek...Cucharas River...South Middle Creek...Middle Creek...South
Abeyta Creek...Bear Creek...South Fork West Indian Creek...Wagon
Creek...Oak Creek and North Middle Creek.
This includes the following areas, Sulpher Springs on Indian Creek
and County Road 421 near Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
3758 10520
$$
MOORE2 follow-up statements
669
WGUS75 KPUB 022104
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
304 PM MDT Tue Jul 2 2019
COC023-055-022330-
/O.CON.KPUB.FF.W.0014.000000T0000Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
304 PM MDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTH CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 259 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Oak Creek and Indian Creek drainages. The debris
flow can consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Eastern Spring Burn Scar south of Highway 160 in Costilla county,
Indian Creek on the southeastern Spring Burn Scar and Spring Burn
Scar south of Highway 160 in Huerfano county.
Additional rainfall amounts of up to half an inch are possible in
the warned area.
This includes the following streams and drainages...West Indian
Creek...Cucharas River...South Middle Creek...Middle Creek...South
Abeyta Creek...Bear Creek...South Fork West Indian Creek...Wagon
Creek...Oak Creek and North Middle Creek.
This includes the following areas, Sulpher Springs on Indian Creek
and County Road 421 near Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
3758 10520
$$
MOORE380
WGUS75 KPUB 022317
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
517 PM MDT Tue Jul 2 2019
COC023-055-022327-
/O.CAN.KPUB.FF.W.0014.000000T0000Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
517 PM MDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
3758 10520
$$
MOOREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:44 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 2, 11:44 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1144 AM MDT Tue Jul 2 2019 .SHORT TERM...(Today and tonight) Issued at 359 AM MDT Tue Jul 2 2019 Similar to yesterday, there is an upper level low over the Pacific Northwest and a ridge of high pressure located over the southern Arizona and New Mexico border. The upper level pattern will create southwesterly flow from the Pacific Ocean towards southern Colorado. The added moisture in the atmosphere from the Pacific Ocean, upslope flow over the mountains, and a passing shortwave trough (currently located over the Great Basin), will spark thunderstorms during the late morning to early afternoon hours over the mountains. The steering flow aloft is weak, therefore thunderstorms will move slowly. Slow thunderstorm propagation speeds mean that there is a risk for flash flooding over areas with saturated soils and over burn scars. The mountain top CAPE values range from 500 to 800 J/kg, so some strong thunderstorms with small hail and heavy rainfall rates are likely. Now shifting focus towards over the plains and the mountain valleys. An isolated thunderstorm is possible over the San Luis Valley in the afternoon, but CAPE values are low (around 200-400 J/kg) and there is a cap that will inhibit thunderstorm development. Scattered to numerous thunderstorms are anticipated over the upper Arkansas River Valley. The thunderstorms that develop over the eastern mountains will propagate across the plains during the afternoon, similar to what occurred yesterday. CAPE values range from 1000 to 1500 J/kg, but the bulk wind shear values are <20 kts, so the main risks will be small hail and the potential for wind gusts around 60 mph. Some lingering showers will remain over the far eastern plains during the evening hours, but should dissipate shortly after midnight. The upper Arkansas River Valley river gauges indicate that high river flows continue due to snow melt runoff. Salida and Wellsville are still in Action Stage. Parkdale, Canon City, Portland, and Nepesta are in the lower Arkansas River Valley are in Action Stage as well, but Avondale is in Flood Stage and La Junta is forecast to reach Flood Stage. The Rio Grande at Alamosa continues to flow at Action Stage. High temperatures are forecast to be below average due to cloud cover and thunderstorms outflow boundaries. Expect high temperatures to be in the upper 80s to lower 90s over the plains, upper 70s to lower 80s over the mountain valleys, and in the 50s to 70s over the mountains. Overnight lows are forecast to be in the upper 50s to lower 60s over the plains, 40s over the mountain valleys, and 30s to 40s over the mountains. .LONG TERM...(Wednesday through Monday) Issued at 359 AM MDT Tue Jul 2 2019 Wed and Thu an upper level trof will be over the western U.S., with an upper ridge centered to the south of Colorado. There will be limited moisture over the area on Wed and thus chance for showers/tstms will be somewhat limited, although isolated to scattered activity will be possible, mainly over the mtns and high valleys, and over the Palmer Divide region and the Raton Ridge. Temps on Wed will be warmer, with highs in the upper 80s to mid 90s over the plains, and in the lower and mid 80s in the high valleys. Chances for precip on Thu look even lower, with possibly just some isolated showers or storms over the eastern mtns and the Palmer Divide. Highs will be in the 90s across the plains, and in the lower and mid 80s in the high valleys. Thu night, a disturbance will pass by CO to the north and will send a front through eastern CO early Fri. Later in the day Fri, another disturbance is expected to move acrs WY and northern CO. The GFS and EC show little in the way of precip over southern CO through Fri afternoon, but then for the evening hours, the GFS shows fairly good chances for precip over southeast CO, while the EC continues to be mostly dry. Fri still looks quite warm, with highs that are similar to or just slightly cooler than on Thu. For Sat through Mon, a plume of moisture is expected to be working its way into southern CO from the south, resulting in more available moisture for showers/tstms. A weak disturbance may move through the flow over northern CO on Sun, with another disturbance moving across CO on Mon. Chances for precip this weekend and into early next week look fairly high from about the I-25 corridor and westward. Sat, the southeast plains could see scattered or higher chances for precip, but it looks more isolated for Sun and Mon over the plains. High temps will be a little cooler Sat through Mon, with highs in the mid 80s to lower 90s over the plains, with upper 70s to lower 80s in the high valleys. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Jul 2 2019 Prevailing VFR conditions at the TAF sites the next 24 hours, with VCTS at the terminals 20z-02z. Could again see some brief MVFR visibility and gusty outflow winds with any stronger storms. Convection diminishes this evening after sunset with clearing skies overnight. Less in the way of thunderstorm activity on Wednesday as air mass dries out. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...PETERSEN
Hazardous weather outlook, Jul 2, 12:01 PM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1201 PM MDT Tue Jul 2 2019 COZ058>089-093>099-031815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1201 PM MDT Tue Jul 2 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop early this afternoon over the mountains, with storms pushing across interior valleys and onto the plains from mid-afternoon into the early evening hours. The main risk from storms today will be heavy rainfall and flash flooding, especially over areas with saturated soils and over the Spring, Junkins, and Hayden Pass burn scars. Some of the stronger storms today may also produce small hail, wind gusts up to 60 mph, and frequent cloud to ground lightning. High river flows from snow melt runoff will continue, with much of the Arkansas River and the Rio Grande running near bankfull, and some minor flooding will be possible in the lower Arkansas Valley at Avondale and La Junta. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances are expected to decrease for Wednesday through Friday as drier air moves into the area. Thunderstorms will be more isolated in coverage, and will mostly be over the mountains and high valleys, and the Palmer Divide. The main storm risks will be lightning and wind gusts up to 50 mph Thunderstorm coverage is expected to increase Saturday through Monday. In addition to the risks of lightning and gusty outflow winds, locally heavy rain could cause flash flooding concerns, especially over burn scars. Rivers and streams will continue to run high the next several days, due to run off from snow melt. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and the plains this afternoon and evening. 88/28
In the hours before
Special weather statement, Jul 2, 1:59 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 159 PM MDT Tue Jul 2 2019 COZ081-082-084-085-022030- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 159 PM MDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 230 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over Crystola, or 14 miles northwest of Colorado Springs, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Colorado Springs, Woodland Park, Air Force Academy, Manitou Springs, Green Mountain Falls, Pikes Peak, Crystola, Chipita Park and Cascade. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3895 10515 3908 10502 3896 10479 3877 10504 TIME...MOT...LOC 1958Z 309DEG 18KT 3896 10502 29
Special weather statement, Jul 2, 2:10 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 210 PM MDT Tue Jul 2 2019 COZ084-022045- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 210 PM MDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near Black Forest, or 17 miles north of Colorado Springs, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monument, Black Forest and Gleneagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3897 10467 3906 10486 3913 10482 3913 10436 TIME...MOT...LOC 2009Z 215DEG 9KT 3908 10472 29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:12 PM MDT | Special Weather Statement | PUB | Baca | 63 min |
| Jul 1, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 48 min |
| Jul 1, 6:42 PM MDT | Areal Flood Advisory | PUB | Kiowa | 3 hr |
| Jul 1, 6:42 PM MDT | Special Weather Statement | PUB | Kiowa | 33 min |
| Jul 1, 6:55 PM MDT | Special Weather Statement | PUB | Prowers | 35 min |
| Jul 1, 7:00 PM MDT | Areal Flood Advisory | PUB | Baca, Prowers | 3 hr |
| Jul 1, 7:03 PM MDT | Special Weather Statement | PUB | Prowers | 27 min |
| Jul 1, 7:38 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| Jul 1, 10:52 PM MDT | Special Weather Statement | PUB | Kiowa | 68 min |
| Jul 2, 10:19 AM MDT | River Flood Warning | PUB | Pueblo | 21 days |
| Jul 2, 1:59 PM MDT | Special Weather Statement | PUB | Teller | 31 min |
| Jul 2, 2:10 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 2, 2:23 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 2:52 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Jul 2, 2:53 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jul 2, 2:59 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 2, 3:21 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jul 2, 3:23 PM MDT | Special Weather Statement | PUB | Fremont | 37 min |
| Jul 2, 3:30 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Jul 2, 3:32 PM MDT | Flash Flood Warning | PUB | Custer | 106 min |
| Jul 2, 3:44 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 2, 3:51 PM MDT | Special Weather Statement | PUB | Fremont | 24 min |
| Jul 2, 4:20 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Jul 2, 4:28 PM MDT | Special Weather Statement | PUB | Crowley | 32 min |
| Jul 2, 4:47 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jul 2, 4:50 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 2, 5:21 PM MDT | Special Weather Statement | PUB | Huerfano | 24 min |
| Jul 2, 5:23 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jul 2, 5:44 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 2, 5:48 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Jul 2, 5:54 PM MDT | Special Weather Statement | PUB | Crowley | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.